Drought, Lee
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Lee forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.601, -85.356 (the zone’s center; the record gives no point)
Several storm systems brought precipitation to Central Alabama during the month of January, with rainfall totals of one to five inches. However, the monthly totals were below normal.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Several storm systems brought precipitation to Central Alabama during the month of January, with rainfall totals of one to five inches. However, the monthly totals were below normal. Despite the rainfall, there was no significant change in drought conditions. Extreme drought (D3) conditions persisted to the right of a line from Tallassee to Lake Martin to Penten to Cusseta to Tallassee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 31, 5:23 PM CST, 6 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 523 PM CST FRI DEC 31 2010 .UPDATE...FOR 00Z AVIATION. && .SHORT TERM...TONIGHT THROUGH SUNDAY. STAGE IS SET FOR A HEAVY RAIN EVENT TONIGHT AND SATURDAY AS STRONG SOUTHERLY FLOW CONTINUES TO PUMP MOISTURE NORTHWARD FROM THE GULF. PLENTY OF SUNSHINE THIS MORNING HAVE ALLOWED AFTERNOON TEMPERATURES TO ROCKET INTO THE LOWER TO MID 70S WHICH IN TURN HAS ALLOWED FOR SOME ISOLATED GUSTY WINDS 25 TO 30 MPH. DEWPOINTS HAVE CREPT UP INTO THE LOWER AND MID 50S ALL AREAS. TO OUR WEST...UPPER LOW OVER THE CENTRAL PLAINS IS LIFTING NORTH AND EAST TODAY WITH ADVANCING TROUGH GRADUALLY PUSHING EASTWARD WHICH IN TURN WILL PUSH A COLD FRONT INTO THE DEEP SOUTH LATER TONIGHT AND TOMORROW. PROBABLY THE MOST SIGNIFICANT CONCERN FOR THE OVERNIGHT REMAINS THE THREAT FOR HEAVY RAIN. NAM/GFS/EURO/GEM ALL IN FAIRLY GOOD AGREEMENT THAT CONTINUED SOUTHERLY FLOW ALONG AND AHEAD OF THE FRONT...COMBINED WITH THE RELATIVELY SLOW MOVEMENT OF THE FRONT...WILL RESULT IN WIDESPREAD RAIN TOTALS OF 2 TO 2.5 INCHES ACROSS ABOUT THE WESTERN HALF OF CENTRAL ALABAMA WITH HIGHER LOCALIZED TOTALS. THE MORE STEADY RAIN WILL BEGIN AROUND MIDNIGHT...THEN SPREAD SOUTHEASTWARD ON THE FIRST DAY OF THE YEAR ACROSS THE ENTIRE AREA. BELIEVE SOME OF THE AREA WILL BE AT RISK FOR SURPASSING FLASH FLOOD GUIDANCE SO WILL GO AHEAD WITH A FLASH FLOOD WATCH FROM MIDNIGHT TO NOON TOMORROW FROM A BLOUNT TO MARENGO LINE. AREAS EAST OF THE WATCH ARE MORE LIKELY TO RECEIVE LESS RAINFALL AS THE SYSTEM WEAKENS. THESE AREAS ARE ALSO ENTRENCHED IN AN ONGOING DROUGHT AND SHOULD BE ABLE TO ABSORB SOME HEAVIER RAINFALL TOTALS. OTHER CONCERNS TONIGHT REVOLVE AROUND A LOW END SEVERE WEATHER THREAT. THUS FAR MODELS HAVE HANDLED THE WARM ADVECTION VERY POORLY AS IS EVIDENT WITH SURFACE TEMPERATURES TODAY. WITH CLOUDS NOW ROLLING IN OVER CENTRAL ALABAMA AND STEADY WINDS FROM THE SOUTH...MUCH OF ANY POTENTIAL COOLING WILL BE LIMITED UNTIL THE HEAVIER RAINS BEGIN. THIS ADDED WARMTH ALONG WITH THE INCREASING MOISTURE SUPPLY IS THE POTENTIAL FOR THE ADDED INSTABILITY THE MODELS ARE CURRENTLY HAVING TROUBLE PICKING UP ON. SOUNDING PROFILES THIS EVENING ARE SUPPORTIVE OF ORGANIZED CELLS DEVELOPING THIS EVENING WITH THE THREAT OF ISOLATED TORNADOES AND DAMAGING WINDS MAINLY ACROSS THE WEST SOUTHWESTERN COUNTIES THROUGH THE OVERNIGHT HOURS. SO WHILE THE THREAT REMAINS LOW AT THIS TIME...IT IS STILL A NON-ZERO THREAT AND WILL HAVE TO BE MONITORED. OTHERWISE...THE COLD FRONT WILL SLOWLY PUSH THROUGH THE AREA SATURDAY AND SATURDAY NIGHT AND SHOULD BE SOUTHEAST OF BARBOUR COUNTY BY SUNRISE ON SUNDAY. DRIER AND MUCH COOLER AIR WILL MOVE IN WITH CLEARING SKIES AND NEAR NORMAL OR SLIGHTLY COOLER THAN NORMAL TEMPERATURES FOR SUNDAY AFTERNOON. .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY. AN ACTIVE WEATHER PATTERN IS EXPECTED DURING THE FIRST WEEK OF THE NEW YEAR. COMPUTER MODELS HAVE A GENERAL IDEA THAT A FEW FRONTS WILL MOVE ACROSS CENTRAL ALABAMA. HOWEVER...THERE ARE MAJOR DISAGREEMENTS BETWEEN THE GEM...GFS AND ECMWF ON BOTH TIMING AND POSITION OF EACH SYSTEM. THERE IS AGREEMENT THAT MONDAY WILL START OUT DRY AND COLDER. HOWEVER...THE GFS IS THE FASTEST MODEL IN MOVING RAIN BACK IN LATE MONDAY NIGHT INTO TUESDAY MORNING. DEPENDING ON WHEN THIS RAIN MOVES IN...WE COULD POTENTIALLY SEE SOME FREEZING RAIN. LOOKING AT THE MODEL SOUNDINGS HOWEVER...TEMPERATURES SHOULD REMAIN WARM ENOUGH TO NOT BE A PROBLEM. THE GEM BRINGS IN THE RAIN DURING THE DAY TUESDAY AND THE ECMWF MOVES A SYSTEM THROUGH ON WEDNESDAY NIGHT. THE ECMWF IS BY FAR THE OUTLIER RIGHT NOW AND WITH NO CONSISTENCY IN THE MODELS YET...HAD NO CHOICE BUT TO BLEND IN BOTH THE GEM AND GFS. LOW CONFIDENCE CONTINUES TOWARDS THE END OF THE WEEK AS AGAIN BOTH THE GFS AND ECMWF ARE ON THE OTHER END OF THE SPECTRUM. THE GFS BRINGS IN A SIGNIFICANTLY COLDER AIRMASS BY NEXT WEEKEND WITH HUGE TROF SET UP. THE ECMWF HAS NOTHING REMOTELY CLOSE TO THAT. AGAIN...GIVEN THE LOW CONFIDENCE...HAD NO CHOICE BUT TO SPLIT THE DIFFERENCE BETWEEN THESE TWO MODELS AT THIS TIME. && .AVIATION...00Z TAF DISCUSSION. SHOWERS ALREADY BEGINNING TO MOVE INTO ALL SITES AT ISSUANCE THIS EVENING. LOOK FOR CIGS TO DETERIORATE THROUGHOUT THE OVERNIGHT HOURS...EVERYBODY GETTING TO MVFR BY MIDNIGHT...AND IFR BY 11-12Z AS HEAVIER RAINS MOVE INTO THE STATE. TS WILL BE PREVALENT TOO... ESPECIALLY AFTER 03-06Z FOR ALL SITES...BUT NOT EXPECTING A LINE OF TS...SO WILL COVER THESE WITH VCTS WITH CBS FOR NOW. ALONG WITH THE EXPECTED HEAVIER RAINS...LOOK FOR VIS TO FALL AS WELL. EVERYBODY WILL LIKELY SEE VIS OF 3/4 TO 1SM MILE AFTER 11Z. WINDS WILL BE GUSTY AT TIMES OUT OF THE SOUTHEAST THROUGH THE TAF CYCLE. NOT GOING TO COVER A WIND SHIFT WITH THE FROPA JUST YET. LOOKS LIKE THE FRONT SHOULD REACH TCL BY 21Z...BUT WILL WAIT FOR NEXT CYCLE TO NARROW DOWN A TIME. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. && .HYDROLOGY...RIVER OUTLOOK. MOST OF THE HEAVIER RAINFALL TONIGHT AND SATURDAY IS EXPECTED TO FALL IN THE TOMBIGBEE AND WARRIOR RIVER BASINS. CURRENT PROJECTIONS SHOW THAT WHILE A 1.5 TO 2 INCH BASIN AVERAGE WILL CREATE SIGNIFICANT RISES ON THE TOMBIGBEE AND WARRIOR BASINS...CURRENT LEVELS ARE LOW ENOUGH TO KEEP AREA FORECAST POINTS FROM GOING INTO FLOOD. IT WOULD TAKE CLOSER TO 2.5 OR 3 INCHES FOR WIDESPREAD MINOR FLOODING TO OCCUR. && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH SATURDAY MORNING FOR THE FOLLOWING COUNTIES: BIBB...BLOUNT...FAYETTE... GREENE...HALE...JEFFERSON...LAMAR...MARENGO...MARION...PERRY... PICKENS...SHELBY...SUMTER...TUSCALOOSA...WALKER...WINSTON. && 88/10/27/88
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 602 PM CST FRI DEC 31 2010 ALZ011>015-017>050-020015- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 602 PM CST FRI DEC 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. MODERATE TO HEAVY RAIN IS EXPECTED TO BEGIN IN WESTERN ALABAMA LATE THIS AFTERNOON WITH THE HEAVIEST RAIN AFTER MIDNIGHT TONIGHT. STORMS WILL HAVE A TENDENCY TO TRAIN OVER THE SAME LOCATION AND COULD RESULT IN LOCALIZED FLOODING. ALONG WITH THE HEAVY RAIN...THERE IS A SMALL THREAT FOR SCATTERED SEVERE THUNDERSTORMS AFTER MIDNIGHT. THE THREAT WOULD INCLUDE DAMAGING WINDS...HAIL...AND ISOLATED TORNADOES...MAINLY ALONG AND WEST OF A LINE FROM ONEONTA TO CENTREVILLE TO LINDEN. THE POTENTIAL DOES EXIST FOR THE THREAT TO MATERIALIZE BEFORE MIDNIGHT...MAINLY FOR THE EXTREME SOUTHWESTERN COUNTIES...OR JUST NORTH AND SOUTH OF THE HIGHWAY 80 CORRIDOR FROM LINDEN TO CUBA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A THREAT OF PROLONGED HEAVY RAINFALL ESPECIALLY IN WESTERN ALABAMA...BEGINNING FRIDAY NIGHT...NEW YEARS EVE...AND LASTING THROUGH SATURDAY...NEW YEARS DAY. THE EXPECTED RAINFALL FRIDAY NIGHT AND SATURDAY MAY BE HEAVY ENOUGH TO PRODUCE LOCALIZED FLOODING. THE THREAT WILL CONTINUE FOR ISOLATED STRONG TO SEVERE STORMS...MAINLY ALONG AND WEST OF INTERSTATE 65 UNTIL NOON. DAMAGING WINDS WILL BE THE MAIN THREAT...ALTHOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED LATER TONIGHT.
The national radar mosaic for the moment the first event began.
5 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279868, 279869, 279870, 279871, 279872.